Numerische Mathematik

, Volume 15, Issue 5, pp 433–449 | Cite as

Linear self-adjoint multipoint boundary value problems and related approximation schemes

  • Joseph W. Jerome


Linear self-adjoint multipoint boundary value problems are investigated. The case of the homogeneous equation is shown to lead to spline solutions, which are then utilized to construct a Green's function for the case of homogeneous boundary conditions. An approximation scheme is described in terms of the eigen-functions of the inverse of the Green's operator and is shown to be optimal in the sense of then-widths of Kolmogorov. Convergence rates are given and generalizations to more general boundary value problems are discussed.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agmon, S.: Lectures on elliptic boundary value problems. Princeton: Van Nostrand 1965.Google Scholar
  2. 2.
    Babuska, I., Prager, M., Vitasek, E.: Numerical processes in differential processes in differential equations. London: Interscience, Wiley 1966.Google Scholar
  3. 3.
    Golomb, M., Jerome, J.: Ordinary differential equations with boundary conditions on arbitrary point sets (to appear), TAMS.Google Scholar
  4. 4.
    Grisvard, P.: Characterisation de quelques espaces d'interpolation. Arch. Rat. Mech. Anal.25, 40–63 (1967).Google Scholar
  5. 5.
    Halperin, I.: Introduction to the theory of distributions. Toronto: University of Toronto Press 1952.Google Scholar
  6. 6.
    Jerome, J.: On the ℒ2 n-width of certain classes of functions of several variables. J. Math. Anal. Appl.20, 110–123 (1967)Google Scholar
  7. 7.
    —— Onn-widths in Sobolev spaces and applications to elliptic boundary value problems. J. Math. Anal. Appl.29, 201–215 (1970).Google Scholar
  8. 8.
    ——, Schumaker, L.: OnLg splines. J. Approx. Th.2, 29–49 (1969).Google Scholar
  9. 9.
    Lorentz, G.: Approximation of functions. New York: Holt 1966.Google Scholar
  10. 10.
    Riesz, F., Sz.-Nagy, B.: Functional analysis. New York: Ungar 1955Google Scholar
  11. 11.
    Zettl, A.: Adjoint and self-Adoint boundary value problems with interface conditions. M.R.C. Technical Summary Report 827, Madison, Wisconsin, 1967.Google Scholar

Copyright information

© Springer-Verlag 1970

Authors and Affiliations

  • Joseph W. Jerome
    • 1
  1. 1.Department of MathematicsNorthwestern UniversityEvanstonUSA

Personalised recommendations